• PARP Inhibitors

    Asked by lhobbsn99 on Saturday, January 20, 2018

    PARP Inhibitors

    Hi All,

    I have finished treatment 5 of 6 for my recurrent Ovarian Cancer (current treatment is Carbo and Doxil).

    Dr. is thinking PARP Inhibitor for maintenance... Zejula, I think is the name he is proposing.

    Looking for real life feedback on this type of maintenance and side effects.

    Thanks in advance,
    Linda

    9 Answers from the Community

    9 answers
    • sroch's Avatar
      sroch

      Hi, I have been on the PARP inhibitor,Lynparza, for almost 2 months now. So far no real side effects. It is a very expensive medication as I'm sure Zejula is as well. If you have a financial counselor at your cancer center ask her to check into copay assistance foundations for you. So far I have not had to pay anything and Lynparza is over $3,000 per month. Good luck and keep us posted! Stay strong, teal sister!

      over 3 years ago
    • Kirvin's Avatar
      Kirvin

      I'm also taking Lymparza. Started about 3 weeks ago. Only side effect so far is mild but fairly constant nausea. My doctor chose Lymparza because the gynecological-oncology surgeon has used it a number of times. He stopped prescribing Zejula because the side effects were more severe. I'm most concerned with whether Lynparza is effective. It works for some women and not others. Waiting to see which camp I fall into. Prayers!

      over 3 years ago
    • kalindria's Avatar
      kalindria

      I was on Lynparza (aka olaparib) for 7 months in 2016 - 2017 until it stopped working for me. The side effects I experienced were extreme exhaustion and near-constant low-level nausea. I was in a clinical trial so I didn't pay for anything.

      After my tumors returned, I had another surgery and more chemo. After I completed chemo, my oncologist suggested more drugs for maintenance. We reviewed the options -- Zeluja was one -- and I opted for nothing at this time. None of the choices gave any real time of NED and some had side effects I couldn't or didn't want to deal with.

      Do you own research and decide what you're willing to live with. These drugs have different effects on everyone who takes them and not all PARP inhibitors are the same. Since the three responses you've had so far are all for a different PARP inhibitor, I'd do research online or with a real live OVCA support group and see if you can identify someone who's actually taken Zeluja for their insights and experiences.

      Best of luck and please keep us posted!

      over 3 years ago
    • Bulldogsrule's Avatar
      Bulldogsrule

      Ask your clinical team about trials you qualify for. Most costs covered by the trial itself, plus may benefit from the latest opportunities out there such as various inhibitors, immunotherapy, etc. Look into Cediranib, Olaparib and Tremelimumab, for example.

      about 3 years ago
    • sroch's Avatar
      sroch

      I had to stop the Lymparza since it was not working for me. I was on it for almost 6 months. Now back on chemo,Carbo,Gemcitabine and Avastin. Hope you do well on the Zejula! Stay strong. Teal sister!

      about 3 years ago
    • goodkarma's Avatar
      goodkarma

      I'm about to start Zejula & wondered how you're doing on the parp inhibitor. I'm in Plano, so we're almost neighbors!

      over 2 years ago
    • lhobbsn99's Avatar
      lhobbsn99

      Good morning goorkarma. and greetings to you in Plain-O Plano!

      Well, I never started Zejula or any PARP for 2 reasons.... 1) out of pocket expense since I was uninsured most of last year, and 2) he decided that if I started a PARP it would be something else (not sure why one over another).

      So, I'm not as lucky as I'd like to think I am.... since October my numbers have been climbing (40's to now 192) but no visible evidence on CT scan. I now mostly live in Colorado and finally HAVE insurance. Am meeting local doctor today to discuss whether to treat like recurrence or get more imaging. Probably both.

      I was scared of the PARP side effects... seems silly now because chemo will have the same or worse side effects.

      I am afraid the lack of insurance last year refocused decision making on a financial not medical basis - hope we can pull out of this trend.

      I wish you well on Zejula, please keep me/us posted on your progress as PARP inhibitors are likely a treatment plan for many.

      Curious, are you BRCA positive or negative?

      All the best!

      Linda in Pagosa Springs, CO

      over 2 years ago
    • goodkarma's Avatar
      goodkarma

      lhobbsn99

      I just saw your response & have figure out how to get notifications! ;-)

      Not sure about BRCA status, but my onc is putting all patients on Zejula. I started at the highest 300mg , even tho the vast majority of patients cannot tolerate it at this level. I was pretty miserable the 1st 2 weeks, feeling like I was on speed & couldn't relax at all. I knew insomnia, low platelets & low red cells were common side effects, as well as nausea. I have been lucky to skip the nausea, but anxiety/elevated heart rate was horrendous!

      I went in for my 1st bloodwork (on this drug) Monday & heart rate was 109, with low platelets. I felt manic & was told to stay off it a week, come in for bloodwork & probably dose reduction to 200mg. I developed a sinus infection & saw an ENT Tuesday- heart rate 100. I woke last night feeling awful, thinking it might be a heart attack, so off to the ER at 2am. Thankfully, no indication of that, but they gave me IV fluids & valium, so rate came down. My thyroid was off, so don't know if parp caused that or if it developed & I was just unaware.

      Spoke to my onc Nurse (she's awesome) tonight. They will check thyroid when I go back Monday, along with regular tests. Apparently thyroid can cause the type anxiety/elevated heart rate I've experienced. But I never had these issues before taking Zejula. Nurse said 200mg is tolerated by most patients. I sure hope so!

      I totally understand about no insurance/postponing parp. I was shocked that our insurance paid almost 20k for 90 pills, 1 month's dose at 300mg. There are assistance programs, but I think most only help if you have insurance & don't help if you're on Medicare.

      Wishing you continued scans with NED!

      over 2 years ago
    • lhobbsn99's Avatar
      lhobbsn99

      Good morning Good Karma,

      All those side effects sound terrible... I'm so sorry. I hope the reduced dose can help you feel better/not worse! Keep us posted.

      I am going to Dr. today for results of PET scan and genetic testing... likely back into chemo (taxol and avastin).

      will post more!

      Linda

      over 2 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more serous type questions.  Also, don't forget to check out our Serous Type page.